Kansas, 2020

Hail in Kansas, July 19, 2020

July 19, 2020 · NWS EAX · 1 event in 1 county or zone

Some storms brought some small hail to far eastern Kansas before moving eastward into Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Some storms brought some small hail to far eastern Kansas before moving eastward into Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 19, 1:33 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 19, 1:33 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
233 PM CDT Sun Jul 19 2020

.Discussion...
Issued at 232 PM CDT SUN JUL 19 2020

Key message: Potential for strong storms to develop this afternoon
through the overnight with gusty winds, hail, and localized
flooding.

This afternoon - tonight: A weak cold front is draped across the
forecast area from eastern KS through central MO. Mid to upper 70
degree dewpoints are pooling along and south of this front. Drier
dewpoints in the 60s exist north of the front across northern MO.
The warm and moist air along the front is resulting in MUCAPE values
around or exceeding 4000 J/kg with MLCAPE values around 3000 J/kg.
Satellite imagery shows what looks like an MCV moving through
northeastern KS/southeastern NE. This feature will continue to track
east and may provide some further mid to upper level forcing along
with a pocket of cooler air aloft. It's likely to also locally
enhance the shear available for any storms across northern MO.
With the MCV moving over the area, a frontal boundary in the area,
ample instability, and very high precipitable water values in
excess of 2", it's increasingly likely we'll see storms develop
over eastern KS and western MO later this afternoon. These storms
will be capable of gusty winds, hail, and torrential downpours,
which could lead to localized flooding threat. These storms should
slide to the east to southeast with time later this evening or
early tonight. Overnight, there is less consensus with the short-
range models, but another area of shower/storms may move into the
area from the west. This would likely be after midnight and into
tomorrow morning.

Monday - Tuesday: The overall pattern will persist, with the front
lurking about and high precipitable water values in the vicinity of
the front. With that general setup, another round of showers/storms
producing heavy rainfall is likely. The main issue is where this may
form. The most likely scenario is generally the southern half of the
forecast area. If this occurs over the same areas as this afternoon/
evening and tonight, there will be a greater potential for flash
flooding as one round will help saturate the ground for the next
round, enhancing potential for runoff. With there being enough
uncertainty in where these areas of possible heavy rain will be,
and with the ground being so dry already, with somewhat high FFG
values, will hold off any mention of flash flood watch for now.

Wednesday - Saturday: Several other rounds of showers/storms look
possible through the end of the work week. This is mainly the result
of the upper ridge flattening out over the middle of the country and
strengthening over the west. This leaves the area in weak
northwesterly flow with the warmest air aloft pushed westward
allowing storms to develop and/or move along the periphery of that
warmer air aloft. It isn't really until the end of the work week and
into the weekend that the upper ridge reestablishes itself over the
area which should really inhibit precipitation chances, while
allowing the region to bake again as highs climb back into the
middle to perhaps upper 90s.

&&

.Aviation...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1221 PM CDT SUN JUL 19 2020

A weak cold front has moved through the terminals and is generally
along and south of the highway 50 corridor. This afternoon, there
is good confidence in showers and storms developing in the
vicinity of this front over west central MO/east central KS. Given
this, have added a TEMPO group for this afternoon and early this
evening. While prevailing conditions will be VFR, brief drops in
visibility and ceilings can be expected for sites that see
thunderstorm activity. This area of storms will slide south this
evening with at least part of the overnight hours likely being
free of any convection. But after midnight another area of
showers/storms may move into the area from the west. Will keep a
mention of VCTS going for the later half of the forecast to
account for this.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 9 PM CDT this evening for KSZ057-060.

MO...Heat Advisory until 9 PM CDT this evening for MOZ040-043>046-053-
     054.

&&

Discussion...CDB
Aviation...CDB
Hazardous weather outlook, Jul 19, 3:30 AM CST, 11 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
430 AM CDT Sun Jul 19 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-200930-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
430 AM CDT Sun Jul 19 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Heat index readings this afternoon will range from 100 to 105 in
areas along and south of the Interstate 70 corridor.

A couple strong storms with wind gusts and hail will be possible
this afternoon and evening.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Chances for thunderstorms are expected to continue Monday into
Tuesday. A couple strong storms with wind gusts and hail cannot be
ruled out.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jul 19, 2:52 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
352 PM CDT Sun Jul 19 2020

MOZ054-192130-
Henry MO-
352 PM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HENRY COUNTY UNTIL
430 PM CDT...

At 351 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Warsaw, moving northeast at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Coal, Brownington, Tightwad and Truman Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3820 9379 3821 9381 3838 9352 3831 9352
      3821 9353 3821 9354 3822 9356 3821 9357
      3820 9356
TIME...MOT...LOC 2051Z 244DEG 12KT 3824 9357

PP
Special weather statement, Jul 19, 3:01 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
401 PM CDT Sun Jul 19 2020

KSZ103>105-192145-
Johnson KS-Wyandotte KS-Leavenworth KS-
401 PM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WYANDOTTE...SOUTH CENTRAL
LEAVENWORTH AND NORTH CENTRAL JOHNSON COUNTIES UNTIL 445 PM CDT...

At 401 PM CDT, Doppler radar was tracking a strong thunderstorm near
Basehor, moving southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Shawnee, Lenexa, Bonner Springs, Basehor, Edwardsville, Lake Quivira,
Kansas City, Fairmount, Holliday, Muncie, Beverly Hills, Maywood and
Piper.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 410 and 416.
 Interstate 435 between mile markers 3 and 17.
 Kansas Turnpike between mile markers 217 and 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3909 9505 3921 9496 3915 9469 3895 9478
TIME...MOT...LOC 2101Z 294DEG 12KT 3910 9491

PP

The radar

The Pleasant Hill radar (KEAX), 60 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wyandotte

When
July 19, 3:23 PM CST
Where
Wyandotte County, 2.25 mi ESE of Piper
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.120, -94.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912246.